Oklahoma, 2008

Hail in Oklahoma, August 9, 2008

August 9, 2008 · NWS SHV · 1 event in 1 county or zone

Widely scattered showers and thunderstorms developed across portions of southeast Oklahoma the evening of August 9th. These storms were airmass type thunderstorms that developed in a very unstable and moist atmosphere despite the late evening hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widely scattered showers and thunderstorms developed across portions of southeast Oklahoma the evening of August 9th. These storms were airmass type thunderstorms that developed in a very unstable and moist atmosphere despite the late evening hour. Large hail was the primary threat reported with these late evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 8:30 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 9, 8:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT SAT AUG 9 2008

.DISCUSSION...

FORECAST IN DECENT SHAPE THIS EVENING...HOWEVER WE ARE PLAYING WITH
A PRETTY STRONG TO SEVERE THUNDERSTORM IN NORTHERN MC CURTAIN
COUNTY.  NO REPORTS FROM THIS ACTIVITY YET...BUT RURAL LOCATION OF
STORM MAY DELAY REPORTS. WILL MAKE COSMETIC CHANGES TO TEXT
WORDING...OTHERWISE FORECAST IS ON TRACK.

ELEVEN

&&

.AVIATION...

SCATTERED SHRA/TSTM NORTH OF A PRX-ELD LINE WILL CONTINUE
THROUGHOUT THE NIGHT ALONG A WEAK FRONTAL BOUNDARY. EXPECTED
MOVEMENT TO THE SOUTHEAST WILL BRING EARLY MORNING SHRA/TSTM
AS FAR SOUTH AS SHV/MLU. ANOTHER ROUND OF SCATTERED CONVECTION
EXPECTED OVER MUCH OF THE AREA AFTER 17Z SUNDAY. FLIGHT CATEGORIES
WILL LIKELY BE REDUCED TO AT LEAST MVFR DUE TO CIGS AND VSBYS IN
VICINITY OF CONVECTION...WITH IFR VSBYS IN THE STRONGER STORMS.
OUTSIDE OF CONVECTION...VFR SHOULD PREVAIL. SURFACE WINDS SOUTHERLY
8-12 KTS EXPECT VARIABLE AND GUSTY VICINITY CONVECTION. /14/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  76  95  75  88  73 /  20  30  50  60  50
MLU  70  88  72  86  73 /  20  50  60  60  60
DEQ  71  89  70  86  69 /  50  50  50  40  30
TXK  73  93  71  86  72 /  30  40  50  40  40
ELD  71  89  70  85  70 /  30  50  60  50  50
TYR  76  96  76  91  73 /  10  20  40  30  40
GGG  74  96  74  90  73 /  10  20  50  30  40
LFK  75  96  75  94  74 /  10  20  20  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Aug 9, 10:55 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT SAT AUG 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1155 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND
FOR NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON IN EAST
TEXAS...MAINLY IN THE DEEP EAST TEXAS LAKES REGION.
IN ADDITION...THUNDERSTORMS COULD DEVELOP INTO SOUTHEAST OKLAHOMA
LATE TONIGHT. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING AND BRIEF...HEAVY RAINFALL.   OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SERIES OF DISTURBANCES WILL MOVE TO THE SOUTHEAST OVER THE
SOUTHERN PLAINS BEGINNING SUNDAY MORNING.  AS A RESULT...
THUNDERSTORMS WILL BE LIKELY AT TIMES SUNDAY THROUGH MONDAY NIGHT...
MAINLY ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST
AND NORTH CENTRAL LOUISIANA.  ANY THUNDERSTORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.  BY
MONDAY...SOILS MAY BE SATURATED ENOUGH TO RESULT IN A FLASH FLOOD
THREAT FROM ANY ADDITIONAL RAINFALL MONDAY AND MONDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

24

In the hours before

Special weather statement, Aug 9, 6:52 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
752 PM CDT SAT AUG 9 2008

OKZ077-100145-
MCCURTAIN-
752 PM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE FOLLOWING COUNTY
IN SOUTHEAST OKLAHOMA
     MCCURTAIN

INCLUDING THE FOLLOWING LOCATIONS
     BROKEN BOW

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF NASHOBA...OR 14 MILES EAST
OF CLAYTON...MOVING SOUTHEAST AT 17 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3450 9446 3396 9447 3391 9450 3393 9512
      3395 9513 3395 9516 3416 9517 3417 9515
      3426 9514 3426 9505 3451 9505 3451 9504
      3452 9450
TIME...MOT...LOC 0052Z 322DEG 15KT 3463 9510

ELEVEN

The radar

The Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
August 9, 8:55 PM CST
Where
McCurtain County, Hochatown
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
34.200, -94.670

Hail reported at the Hochatown State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131955.